MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the patient required implantation of a zenith flex with spiral-z technology aaa endovascular graft iliac leg during an evar aneurysm repair.The graft was implanted and an angiogram was conducted to review."it appeared that there were possible porosity issues" - there were about 4 spots "where contrast is suspected but not confirmed to be leaking from".The procedure was "completed with a re-lining of the inside of the graft with another longer graft", but it "appeared at that point that there were still 1 or 2 points with potential leakage".The patient had a very large common iliac aneurysm, a lot of thrombus and moderate calcification in the iliac and will have a follow up ct.Nester coils in the right internal iliac and another longer graft were placed to supplement the complaint product and resolve the endoleak.Ballooning was done at the end of the case using a coda balloon and hand syringe.It was inflated twice post-placement of complaint device at the distal end and the "overlap" zone of the grafts.Later, the entire length of the original complaint device was "re-ballooned." no other adverse effects to the patient were reported.The patient's outcome was reported to be, "as expected.".
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.H6- additional method code: device not returned (4114).Investigation - evaluation: a review of documentation including the complaint history, device history record (dhr), instructions for use (ifu), quality control and specifications of the device, as well as a review of medical imaging provided by the complainant was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, three video clips from an angiography procedure were provided for expert image review.The first and second clips show a zenith alpha endograft implanted with the contralateral limb oriented to the left side.The 3rd video clip shows an additional iliac leg graft placed on the right side, re-lining the original leg and extending further distally into the external iliac artery.Immediately following repair, there is an endoleak filling the right iliac aneurysm sac.Contrast flow appears at 3 distinct points adjacent to the right zsle leg.Following re-lining of the right leg with an additional, longer iliac leg on the right, the endoleak is almost completely resolved.Additionally, a document-based investigation evaluation was performed.Cook has concluded that sufficient inspection activities are in place to identify related non-conformances prior to distribution.Design verification and validation testing demonstrated that the affected product line remains safe and effective for its intended use.A review of the dhrs for the complaint lot (9406992) and related subassembly lots found no non-conformances.A database search found this to be the only event associated with the provided lot number.This is a one-device lot; therefore, there are no other potentially nonconforming products that have been distributed in-house or in-field.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The product instructions for use (ifu) states the following in consideration of the reported failure mode: ¿4.2 patient selection, treatment and follow-up: zenith spiral-z iliac artery distal fixation site greater than 10mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.For sizing requirements and a list of key anatomical elements that may affect successful aneurysm exclusion using a device from the zenith aaa endovascular graft family of products, refer to the appropriate instructions for use.Zenith spiral-z iliac artery distal fixation site greater than 10mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.For sizing requirements and a list of key anatomical elements that may affect successful aneurysm exclusion using a main body or renu from the zenith aaa endovascular graft family of products, refer to the appropriate instructions for use.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 17 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis and/or increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.The zenith spiral-z aaa iliac leg has not been explicitly evaluated clinically; however, its performance is represented by the zenith aaa endovascular graft iliac leg (a previous version of the device), which has not been evaluated in the folling patient populations: key anatomical elements that fall outside the sizing requirements specified in the appropriate main body or renu instructions for use successful patient selection requires specific imaging and accurate measurements; please see section 4.3, pre-procedure measurement techniques and imaging.Diameters: utilizing ct, diameter measurements should be determined from the outer wall to outer wall vessel diameter (not lumen measurement) to help with proper device sizing and device selection.4.4 device selection: strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endorposthesis may require surgical intervention.11.1.7 molding balloon insertion: 5.Expand the molding balloon with diluted contrast media (as directed by the manufacturer) in the area of the most proximal covered stent and the infrarenal neck, starting proximally and working in the distal direction.(fig.15) 6.Withdraw the molding balloon to the ipsilateral limb overlap region and expand.7.Withdraw the molding balloon to the ipsilateral distal fixation site and expand.8.Deflate and remove molding balloon.Transfer molding balloon onto the contralateral wire guide and into the contralateral iliac leg introduction system.Advance molding balloon to the contralateral limb overlap and expand.9.Withdraw the molding balloon to the contralateral iliac leg/vessel distal fixation site and expand.(fig.15) 10.Remove molding balloon and replace it with an angiographic catheter to perform completion angiograms.12.2 additional surveillance and treatment: additional surveillance and possible treatment is recommended for: aneurysms with type i endoleak; aneurysms with type iii endoleak; aneurysm enlargement, [greater than or equal to] 5 mm of maximum diameter (regardless of endoleak status); migration; inadequate seal length.Consideration for reintervention or conversion to open repair should include the attending physician¿s assessment of an individual patient¿s co-morbidities, life expectancy and the patient¿s personal choices.Patients should be counseled that subsequent reinterventions including catheter based and open surgical conversion are possible following endograft placement.¿ based on the information provided, no product returned, and the results of our investigation, a definitive root cause could not be established, as the source of the endoleak could not be confirmed.However, the most likely contributing factor has been attributed to be due to use-error (i.E.Improper ballooning of the complaint device).Cook's ifu states, "withdraw the molding balloon to the ipsilateral limb overlap region and expand.[¿] withdraw the molding balloon to the ipsilateral distal fixation site and expand." per the user facility's remarks, they had ballooned the entire length of the complaint device.Ballooning in areas other than instructed can result in over-ballooning and lead to stretched suture holes.Over-ballooning can cause stretching of suture holes, resulting in a type iiib endoleak, whereas under-ballooning can cause the overlap to be inadequately sealed, resulting in type iiia endoleak.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8855987
Report Number1820334-2019-01927
Device Sequence Number2397112
Product Code MIH
UDI-Device Identifier10827002552347
UDI-Public(01)10827002552347(17)220111(10)9406992
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/11/2022
Device Model NumberN/A
Device Catalogue NumberZSLE-13-107-ZT
Device Lot Number9406992
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/15/2019
Supplement Date Received by Manufacturer11/19/2019
Initial Report FDA Received Date08/02/2019
Supplement Report FDA Received Date12/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
N/A.